Vitamins are a group of organic compounds, which are required in small quantities by the body for its normal metabolism. Their deficiency can make a person susceptible to certain health problems. Too much of anything is not good for one's health, and it applies to one's diet also. The overdose of these vitamins can have certain undesirable consequences.

Contributing Factors

Overdose of these vitamins occurs when someone accidentally or intentionally takes more than the recommended dosage of these vitamin supplements. It can lead to hypervitaminosis. The names depend upon the overdose of a particular type of vitamin. It does not happen through dietary sources, but due to high supplement intake. Normally, the tolerable upper intake level is given for every vitamin. However, in some cases, high dosage of Vitamin A, slow release Vitamin B12, and very high dosage of Vitamin B6 have been linked with the overdose.

Side Effects

Water-soluble Vitamins
When it comes to water-soluble vitamins, one of the most common vitamin that people might overdose on, is the vitamin C (ascorbic acid). If taken in excess, this vitamin has a laxative effect. Ascorbic acid should be taken in the range of 77 - 90 mg per day. Its excess dose is between 5 to 10 grams per day, and it can go up to 80 to 100 g in rare cases. In addition to this, vitamin B6 overdose could lead to the loss of sensation in arms and legs, which is called peripheral neuropathy. Also, rapid breathing, loss of muscle coordination, paralysis, and burning pain can be experienced due to the overdose of this vitamin. In case of Vitamin E, an overdose could lead to blotchy skin. Excessive bleeding could occur, as Vitamin E acts as an anticoagulant.

Fat-soluble Vitamins
Adverse effects could be experienced in case of an overdose caused by fat-soluble vitamins (vitamin A, vitamin D, vitamin E, and vitamin K), as these vitamins get stored in the fatty tissues and liver. The side effects associated with hypervitaminosis D include increased vulnerability to broken bones, headache, vomiting, nausea, drowsiness, and loss of appetite. It can also lead to high levels of calcium in blood, leading to various problems like kidney stones and hypertension. Excess of vitamin A on the other hand, has very serious side effects ranging from birth defects and liver problems to extreme dryness of the skin and hair loss. In cases where the toxicity is acute, symptoms such as vomiting, headache, blurred vision, and dizziness, and lack of muscular coordination might be observed.

Other Vitamins
In case of excess intake of vitamin B2, it has been found out that the urine can become yellow-orange in color. Likewise, the signs of excess Vitamin B3 are flushing, skin itching, headache, wheezing, and vomiting. Damage to nervous system may occur in some rare cases, due to excess of vitamin B9. Irregular and rapid heartbeat can also be one of the side effects in case of an overdose of multivitamins.

Lastly, in certain cases of poisoning, it is better not to make a person vomit unless told so by your healthcare professional. It is best to call a doctor immediately. Moreover, do not to indulge in self-medication. The best way to get enough vitamins is by having a balanced diet, with lots of fresh fruits. Also, consult your health care provider before starting any supplements, to avoid any side effects.

Disclaimer: The information provided in this article is solely for educating the reader. It is not intended to be a substitute for the advice of a medical expert.